Change Grow Live – health and social care charity

Harm reduction advice for people who use or may encounter fentanyl or carfentanil

Fentanyl and carfentanil are highly potent, rapidly acting opioid drugs.
Fentanyl is estimated to be 100 times more potent than morphine, while carfentanil is estimated to be 10,000 times more potent than morphine. As a point of reference, heroin is 4-5 times more potent than morphine.

It is extremely hard, if not impossible, to tell from sight whether heroin has been mixed with fentanyl or carfentanil. If you suspect that your heroin purchase could contain fentanyl or carfentanil, there are some precautions you can take to reduce the potential harms or risk of overdose.

However - both fentanyl and carfentanil are potent at such low doses that there is a significant risk of death if those drugs are being consumed, even if harm reduction steps are taken.
alert icon

Steps to follow for people who use heroin, to reduce the risk of harm from consuming fentanyl/carfentanil

  • Do not use alone; make sure that someone you trust is present, and equipped with naloxone

  • Make sure there is sufficient naloxone available. You will need more naloxone to recover from an overdose of fentanyl/carfentanil that you would need for a heroin overdose

  • Smoke a small amount on foil before attempting to use intravenously. You are very unlikely to die from smoking fentanyl/carfentanil-laced heroin as you would fall unconscious before inhaling the lethal dose

This does not apply if you have already consumed depressants, such as alcohol or benzodiazepines

  • Like injecting, snorting fentanyl/carfentanil-laced heroin can be potentially fatal
  • If injecting, start with a dose that is one-quarter of what you usually use

Don’t “slam” your hit. Depress the plunger slowly, pausing to allow the familiar dose to take effect. If you feel it is unusually strong or sedating, pull it out.

  • Be aware of the signs of overdose:

- Immediate disorientation, including nodding into unconsciousness

- Losing muscle control (particularly in the knees or neck)

- Cyanosis (skin turning blue)

- Falling unconscious particularly before removing the needle

Being aware of these overdose signs can help you look after someone who is using heroin, and can help them look after you if you overdose – this is why it’s important to not use alone

  • Follow the news to see if there are reported fentanyl/carfentanil overdoses or deaths in your area

Information provided by Release.

 
  • Statistic One

    Do not use alone

  • Statistic Two

    Make sure there is sufficient naloxone available

  • Statistic Three

    Be aware of the signs of overdose